Thunderstorm Wind, Custer
- When
- June 2, 7:30 PM MST
- Where
- Custer County, 3.72 mi ESE of Folsom
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.796, -102.803
Wind gusts reached 60 mph.
A line of severe thunderstorms developed over the southern Black Hills and produced strong winds as they moved onto the plains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A line of severe thunderstorms developed over the southern Black Hills and produced strong winds as they moved onto the plains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 2, 4:35 PM MST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 535 PM MDT SAT JUN 2 2012 .DISCUSSION...WATER VAPOR IMAGERY SHOWS UPPER RIDGING ACROSS THE NORTHERN PLAINS WITH THE NEXT TROUGH APPROACHING THE PACIFIC NORTHWEST. A SERIES OF STRONG WAVES ARE CROSSING THE NORTHERN ROCKIES PUSHING INTO THE NORTHERN PLAINS. SATELLITE/REGIONAL MOSAIC SHOWS SHOWERS AND STORMS DEVELOPING ACROSS WYOMING AND MONTANA AND MOVING EASTWARD. SURFACE ANALYSIS SHOWS CORRESPONDING LOW PRESSURE WEST OF THE CWA ALONG WITH A THERMAL RIDGE WHERE CONVECTIVE ACTIVITY IS ONGOING. THESE WAVES WILL CONTINUE EASTWARD BRINGING THUNDERSTORMS TO THE AREA MAINLY THIS EVENING. STORMS ARE EXPECTED TO DEVELOP INTO AN MCS AND PUSH INTO NORTHEAST WYOMING BY 00Z TONIGHT...THEN CONTINUE EASTWARD INTO WESTERN SOUTH DAKOTA. OVERALL IT LOOKS LIKE INSTABILITY WILL BE GREATLY WEAKENING WITH DIURNAL COOLING...BUT PORTIONS OF NORTHEAST WYOMING AND PERHAPS FAR WESTERN SOUTH DAKOTA MAY STILL SEE MLCAPE VALUES OF 500-1000 J/KG BEFORE SUNSET. GIVEN THIS...THE THREAT FOR HAIL WILL QUICKLY DECREASE AS STORMS ROLL IN...BUT DAMAGING WINDS WILL BE POSSIBLE THROUGH THE EVENING. THE STORMS WILL QUICKLY PUSH INTO CENTRAL SOUTH DAKOTA BY MIDNIGHT...EXITING THE CWA SHORTLY THEREAFTER. WEAK UPPER RIDGING WILL BUILD INTO THE AREA BEHIND THE STORMS EARLY SUNDAY MORNING. A COOL FRONT WILL PUSH INTO THE CWA THROUGH THE MORNING WITH GUSTY NORTHWEST WINDS BEHIND THE FRONT. WINDS AT THIS TIME ARE EXPECTED TO REACH NEAR ADVISORY CRITERIA...HOWEVER HIGH PRESSURE QUICKLY BUILDS IN BEHIND SO GUSTY NORTHWEST WINDS ARE NOT EXPECTED TO LAST LONGER THAN COUPLE HOURS OR SO. OTHERWISE A QUIET DAY EXPECTED SUNDAY WITH HIGHS IN THE UPPER 70S TO UPPER 80S. UPPER RIDGING WILL CONTINUE TO STRENGTHEN HEADING INTO MONDAY AS HIGH PRESSURE DOMINATES THE REGION. SOUTHERLY RETURN FLOW WILL SET UP ACROSS NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA BRINGING IN WARMER AND MORE MOIST AIR. MOST AREAS WILL SEE HIGHS IN THE MID TO UPPER 90S. MODELS ARE SHOWING MLCAPE OF 2000-3000 J/KG FROM NORTHEAST WYOMING TO THE BLACK HILLS AREA AND SOUTHWEST SOUTH DAKOTA...BUT THE BIG QUESTION WILL BE IF THE CAPE CAN BE BROKEN. WILL KEEP IN SLIGHT CHANCE POPS FOR MONDAY AFTERNOON AND EVENING...SINCE THE THINKING RIGHT NOW IS ISOLATED STORMS DEVELOPING ACROSS THE BLACK HILLS AND BIG HORNS...AND ROLLING INTO THE ADJACENT PLAINS. EXTENDED...GFS/ECMWF/ENSEMBLES/RMOP ALL SHOW A BLOCKING RIDGE WILL MOVE LITTLE OVER THE PLAINS STATES NEXT WEEK...PLACING MOST OF THE CWA IN SOUTHWEST FLOW ALOFT. THIS PATTERN WILL BRING SUMMERLIKE TEMPERATURES AND A DAILY CHANCE OF ACTIVE TSRA. && .AVIATION...00Z TAF FORECAST A FAST MOVING DISTURBANCE WILL CREATE A LINE OF SHOWERS AND THUNDERSTORMS WHICH WILL MOVE FROM NORTHEASTERN WYOMING INTO WESTERN SOUTH DAKOTA THIS EVENING. VFR CONDITIONS WILL PREVAIL EXCEPT IN/NEAR TSRA WHEN MVFR CONDITIONS ARE POSSIBLE. A COLD FRONT WILL TRAIL THE DISTURBANCE...BRINGING GUSTY NORTHWEST WINDS TO THE SD PLAINS LATE TONIGHT AND SUNDAY. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 432 AM MDT SAT JUN 2 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-031300- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON- JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL- SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON- NORTHEASTERN CROOK- 200 PM MDT SAT JUN 2 2012 /300 PM CDT SAT JUN 2 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TONIGHT AS AN UPPER LEVEL DISTURBANCE CROSSES THE AREA. SOME STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A CHANCE OF THUNDERSTORMS OVER PORTIONS OF THE AREA NEARLY EACH DAY IN THE PERIOD STARTING MONDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
613 PM MDT SAT JUN 2 2012
SDZ001-012-WYZ056-057-071-030115-
BUTTE SD-HARDING SD-NORTHEASTERN CROOK WY-WESTERN CROOK WY-WYOMING
BLACK HILLS WY-
613 PM MDT SAT JUN 2 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CROOK...WESTERN
BUTTE AND WESTERN HARDING COUNTIES UNTIL 715 PM MDT...
AT 609 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES WEST OF
CAMP CROOK TO COLONY...AND MOVING EAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
DOWNTOWN BELLE FOURCHE...
BUFFALO...
GUSTAVE...
CAMP CROOK...
FRUITDALE...
BELLE FOURCHE RESERVOIR...
HARDING...
NISLAND...
LADNER...
REDIG...
CASTLE ROCK...
NEWELL...
VALE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING. BOATERS ON BELLE FOURCHE RESERVOIR SHOULD MOVE
ONSHORE IMMEDIATELY. THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO
MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV
OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.
&&
LAT...LON 4591 10356 4461 10326 4466 10437 4500 10439
4501 10405 4582 10406
TIME...MOT...LOC 0011Z 259DEG 24KT 4559 10423 4484 10407
CALDERONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
728 PM MDT SAT JUN 2 2012
SDZ027-029-074-WYZ058-030215-
HERMOSA FOOT HILLS SD-SOUTHERN BLACK HILLS SD-SOUTHERN FOOT HILLS
SD-WESTON WY-
728 PM MDT SAT JUN 2 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WESTON...EXTREME
NORTHWESTERN FALL RIVER AND WESTERN CUSTER COUNTIES UNTIL 815 PM
MDT...
AT 726 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DEWEY...OR 22 MILES NORTHWEST OF EDGEMONT...
MOVING EAST AT 40 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
DEWEY...
ARGYLE...
PRINGLE...
SANATOR...
WIND CAVE VISITORS CENTER...
BLUE BELL...
CUSTER PARK GAME LODGE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4349 10407 4349 10417 4350 10418 4362 10422
4382 10325 4357 10318 4346 10406
TIME...MOT...LOC 0128Z 258DEG 38KT 4355 10407
RICHARDSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 730 PM MDT SAT JUN 2 2012 SDZ012-013-030215- BUTTE SD-NORTHERN MEADE CO PLAINS SD- 730 PM MDT SAT JUN 2 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MEADE AND SOUTHEASTERN BUTTE COUNTIES UNTIL 815 PM MDT... AT 726 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTH OF NEWELL...OR 22 MILES NORTHEAST OF DOWNTOWN BELLE FOURCHE...MOVING EAST AT 35 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... FAIRPOINT... MUD BUTTE... OPAL... STONEVILLE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4503 10262 4461 10258 4461 10350 4502 10360 TIME...MOT...LOC 0130Z 266DEG 31KT 4482 10342 RICHARDS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
755 PM MDT SAT JUN 2 2012
SDZ029-030-074-030245-
CUSTER CO PLAINS SD-HERMOSA FOOT HILLS SD-SOUTHERN BLACK HILLS SD-
755 PM MDT SAT JUN 2 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CUSTER COUNTY UNTIL 845
PM MDT...
AT 752 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF JEWEL CAVE...OR 11 MILES
SOUTHWEST OF DOWNTOWN CUSTER...MOVING NORTHEAST AT 45 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
DOWNTOWN CUSTER...
PRINGLE...
SANATOR...
WIND CAVE VISITORS CENTER...
CRAZY HORSE MEMORIAL...
BLUE BELL...
STOCKADE LAKE...
SYLVAN LAKE...
CENTER LAKE...
CUSTER PARK GAME LODGE...
FAIRBURN...
HERMOSA...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4385 10359 4385 10302 4349 10340 4349 10379
4370 10393
TIME...MOT...LOC 0155Z 243DEG 38KT 4366 10372
RICHARDSThe Rapid City radar (KUDX), 37 km away, was scanning. The volume nearest the first event began at 02:29 UTC.
1 thunderstorm wind. Local standard time, as filed.
Wind gusts reached 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397901.